Florida, 2008

Lightning Strike in Florida, August 23, 2008

August 23, 2008 · NWS MFL · 1 event in 1 county or zone

Lightning strikes a home in Southwest Ranches but causes no significant damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Lightning strikes a home in Southwest Ranches but causes no significant damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Aug 23, 12:39 PM EST, 22 minutes earlier.

Area forecast discussion, Aug 23, 12:39 PM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
139 PM EDT SAT AUG 23 2008

.AVIATION...
VFR CONDITIONS WILL PREVAIL. SCT THUNDERSTORMS WILL IMPACT
PRIMARILY KAPF THIS AFTERNOON AS SEVERAL BANDS POISED TO MOVE IN
FROM THE GULF. GUSTY SW WINDS TO 35 KTS ALONG WITH TORRENTIAL
RAINFALL WILL BE THE BIGGEST THREATS. AN EXTENDED PERIOD OF
REDUCED VSBY/CIGS PSBL HERE MID AFTERNOON. OTHERWISE...SHRA AND
ISOLA TSRA WILL REMAIN MOSTLY INLAND FROM EAST COAST TERMINALS SO
DECIDED TO CARRY VCSH ONLY BUT CB CLOUD GROUP. ACTIVITY SHOULD
WIND DOWN WITH LIGHT WINDS ALL TERMINALS BY SUNSET.

/STRASSBERG

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  77  90  77  89 / 30 50 30 50
FORT LAUDERDALE  78  89  77  88 / 30 40 30 40
MIAMI            78  90  78  89 / 30 40 30 40
NAPLES           77  90  76  90 / 40 50 30 40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

LONG TERM...04/AT
SHORT TERM/AVIATION...04/AT
Hazardous weather outlook, Aug 23, 9:06 AM EST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
1006 AM EDT SAT AUG 23 2008

FLZ063-066>075-168-172>174-241000-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
1006 AM EDT SAT AUG 23 2008

...FLOOD WARNING CONTINUES FOR GLADES AND HENDRY COUNTIES...
...SCATTERED TO NUMEROUS THUNDERSTORMS EXPECTED TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED
ACROSS SOUTH FLORIDA AND THE ADJACENT COASTAL WATERS TODAY, WITH
THE GREATEST COVERAGE ANTICIPATED ACROSS THE INTERIOR AND WESTERN
PORTIONS OF THE MAINLAND. LIGHTNING STRIKES, GUSTY WINDS, AND HEAVY
RAINFALL WILL BE THE PRIMARY HAZARDS ASSOCIATED WITH THIS
ACTIVITY.

WIND: THE STRONGEST THUNDERSTORMS THIS AFTERNOON WILL BE CAPABLE
OF PRODUCING WIND GUSTS UP TO 55 MPH.

FLOODING: INLAND FLOODING CONTINUES ACROSS PORTIONS OF GLADES AND
HENDRY COUNTIES, IN THE WAKE OF TROPICAL STORM FAY, AND SOME
ROADS REMAIN CLOSED ACROSS THE AREA. ADDITIONAL HEAVY RAINS ARE
POSSIBLE WITH THUNDERSTORMS IN THIS ARE TODAY, WHICH COULD LEAD TO
SOME AGGRAVATION OF ANY FLOODING CONDITIONS OR SLOW THE ABILITY OF
ANY WATER TO RECEDE.

WATERSPOUTS: A LIGHT WIND PATTERN IN THE LOW LEVELS OF THE
ATMOSPHERE WILL CREATE FAVORABLE CONDITIONS FOR WATERSPOUT
FORMATION ACROSS THE ATLANTIC WATERS AND BISCAYNE BAY TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS CAN BE EXPECTED EACH AFTERNOON THROUGH
FRIDAY, WITH LIGHTNING STRIKES AND GUSTY WINDS BEING THE PRIMARY
THREATS. LOCALLY HEAVY RAINFALL IS ALSO LIKELY IN SOME AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY FLOODING IN GLADES AND
HENDRY COUNTIES, AS WELL WIND GUSTS OVER 50 MPH.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

STRASSBERG

In the hours before

Special weather statement, Aug 23, 8:56 AM EST, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
956 AM EDT SAT AUG 23 2008

FLZ068-072-168-172-231430-
METRO PALM BEACH COUNTY FL-COASTAL PALM BEACH COUNTY FL-
METRO BROWARD COUNTY FL-COASTAL BROWARD COUNTY FL-
956 AM EDT SAT AUG 23 2008

...WATERSPOUT DUE EAST OF POMPANO AIRPORT...

AT 956 AM EDT...TRAINED WEATHER SPOTTERS REPORTED A WATERSPOUT DUE
EAST OF THE POMPANO BEACH AIRPORT. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS SHOWER WAS MOVING NORTHWEST TOWARDS THE COAST
IN BETWEEN POMPANO BEACH AND DEERFIELD BEACH.

THIS STORM WILL AFFECT...

LIGHTHOUSE POINT...
DEERFIELD BEACH...

AND SURROUNDING COMMUNITIES.

RESIDENTS SHOULD REMAIN ALERT IN CASE THE WATERSPOUT MOVES ONSHORE
IN WHICH CASE A TORNADO WARNING MAY NEED TO BE ISSUED.

LAT...LON 2627 8008 2625 8008 2625 8011 2627 8014
      2635 8013 2633 8007 2629 8007
TIME...MOT...LOC 1356Z 134DEG 10KT 2628 8009

STRASSBERG
Special weather statement, Aug 23, 12:33 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
133 PM EDT SAT AUG 23 2008

FLZ069-070-231830-
COASTAL COLLIER COUNTY FL-INLAND COLLIER COUNTY FL-
133 PM EDT SAT AUG 23 2008

...STRONG THUNDERSTORMS MOVING ONSHORE COLLIER COUNTY...

AT 131 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NAPLES TO MARCO
ISLAND...MOVING NORTH AT 13 MPH.

THESE STORMS WILL AFFECT...

NAPLES...
PELICAN BAY...
ROOKERY BAY AQUATIC PRESERVE...
NORTH NAPLES...
BELLE MEADE...
EAST NAPLES...

AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 40 TO 50 MPH...WHICH CAN DOWN SMALL TREE LIMBS AND
BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. LIGHTNING IS THE
NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS
OFFER NO PROTECTION. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.

LAT...LON 2626 8182 2632 8179 2632 8170 2615 8167
      2598 8170 2594 8174 2595 8175 2597 8175
      2598 8174 2600 8177 2608 8180 2609 8182
TIME...MOT...LOC 1733Z 195DEG 11KT 2616 8180 2593 8178

STRASSBERG

The radar

The Miami radar (KAMX), 49 km away, was scanning. The volume nearest the first event began at 18:00 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Broward

When
August 23, 1:01 PM EST
Where
Broward County, 3.34 mi N of Miramar
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
26.048, -80.405

Lightning struck a home just after 2 PM in Southwest Ranches. The strike ignited an air conditioning duct, but when the fire department arrived all they saw was smoke. The house was vented and no significant damage was reported.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131406.